MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X55 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X55 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5055S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 08/29/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "the patient had a gamma3 operation about a year and a half ago.Now the nail is broken.The nail has now been removed and a t2 alpha recon was inserted (b)(6)2022." upon product return, one locking screw was also found broken.Additionally, the patient had pain in her hip, a ct-scan was performed and it was noticed that the nail was broken.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the identification of the device was confirmed based on the catalog # and the lot # marked.The locking screw is broken apart, the missing fragment was not returned for evaluation.The typical characteristics of a fatigue fracture could be identified.The origin of the fracture was seen on the edge of the surface, there is a fatigue zone with a smooth surface and progression lines over the fracture surface, with a shear lip on the left side where the fracture final occurred.The shiny surface on one side indicates that the fragments rubbed against each other after the breakage.The relevant dimensions were verified during the investigation and no deviation from the specification could be detected.The time of implantation (18 months) and the fatigue fracture observed indicate that the breakage was probably related to a bone mal-union or non-union, which also led to the breakage of the related nail.Based on the investigation, the root cause was attributed to a patient related issue.Possible non-union or mal-union of the bone has most probably complicated the healing, leading to the fracture, as the implant was not able to overtake the load of the patient anymore.No information related to the patient or the patient's activity nor x-rays of the fracture were received.Therefore, it cannot be confirmed that bone mal-union or non-union led to the fracture.Furthermore, nothing can be stated regarding the bone condition of the patient and if the post-operative instructions were followed.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X55 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15721332
Report Number0009610622-2022-00482
Device Sequence Number17954762
Product Code HSB
UDI-Device Identifier04546540202529
UDI-Public04546540202529
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2025
Device Model Number1896-5055S
Device Catalogue Number18965055S
Device Lot NumberK04AA79
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2022
Initial Report FDA Received Date11/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale
Patient Weight65 KG